PediatricsNews.net

Pediatrics Xagena

Xagena Mappa
Xagena Newsletter
OncologiaMedica.net
Medical Meeting

Transdermal Fentanyl: abuse in adolescents


Duragesic ( Fentanyl transdermal system ) has been marketed in Canada since 1992 and is indicated for the management of chronic pain in patients requiring continuous opioid analgesia for pain that is not optimally managed with weak or short-acting opioids.
Opioid-naive patients may be at risk of overdose with the use of opioid drugs, including Fentanyl.

From Jan. 1, 1998, to Jan. 31, 2005, Health Canada received 4 reports of abuse of Duragesic patches by adolescent boys aged 14-17 years. Three of the boys died, and 1 had not recovered at the time of reporting. The patches were found either in home medicine cabinets or were prescribed to a parent. In 3 cases the use of marihuana was reported.

From 28% to 84% of the active ingredient may be recovered from a Fentanyl transdermal system even after 3 days of therapeutic use, which is more than sufficient drug for potential abuse.
The Fentanyl from the patch can be abused by ingestion, intravenous injection, volatilization and inhalation, or application of multiple patches, and such abuse may result in death.
Potential for overdose also exists when heating pads are applied to the skin to raise skin temperature and increase the rate of Fentanyl absorption from the patch.
In addition, low concentrations of Fentanyl are sufficient to induce respiratory depression.

Source: Health Canada, 2005


XagenaMedicine_2005



Indietro